Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 2, NWS Marquette, MI

August 20, 2015Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 20, 2015, 3:44 AM EDT for Alger County, Michigan. It took effect at Aug 20, 2015, 3:10 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 3:44 AM EDT (07:44 UTC)
In effect from
Aug 20, 2015, 3:10 PM EDT
Expired
Aug 20, 2015, 9:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WHUS43 KMQT 200744
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
344 AM EDT THU AUG 20 2015

MIZ006-210100-
/O.NEW.KMQT.BH.S.0002.150820T2100Z-150821T0100Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
344 AM EDT THU AUG 20 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

* FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE PAST
  HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU
  TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND MARAIS
  HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

TITUS
1 follow-up statement
830 
WHUS43 KMQT 201910
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
310 PM EDT THU AUG 20 2015

MIZ006-210100-
/O.EXT.KMQT.BH.S.0002.150820T1910Z-150821T0100Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
310 PM EDT THU AUG 20 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE. 

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

* FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN 
  THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY 
  NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED 
  REGIONS OF GRAND MARAIS HARBOR...AND THE PICTURED ROCKS 
  NATIONAL LAKESHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 3:29 AM EDT, 15 minutes earlier.

Area forecast discussion, Aug 20, 3:29 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
329 AM EDT THU AUG 20 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM EDT THU AUG 20 2015

TRACKING A COUPLE MORE PROMINENT FEATURES EARLY THIS MORNING. THE
MAIN STORY IS A 999MB SFC LOW ON THE NRN EDGE OF LAKE SUPERIOR. WRAP
AROUND SYNOPTIC MOISTURE/FORCING AND UPSLOPE FORCING ARE LEADING TO
SHOWERS OVER WRN UPPER MI AND FORCING OUT AHEAD OF THE SFC AND UPPER
TROUGHS IS LEADING TO PRECIP OVER ERN UPPER MI. THE SECOND FEATURE IS
A VIGOROUS SHORTWAVE OVER CENTRAL WI THAT IS DRIVING SOME PRECIP W-SW
OF GRB.

EXPECT MORE OF SAME WITH THE SYNOPTIC AND UPSLOPE PRECIP TODAY AS
THE LOW MOVES SLOWLY NE INTO THIS AFTERNOON. HOWEVER...THE LOW WILL
SHIFT MORE QUICKLY NE THIS EVENING AND TONIGHT AS A SFC RIDGE MOVES
IN...BRINGING A GRADUAL W-E ENDING TO THE PRECIP. OTHERWISE...THE
PRECIP ASSOCIATED WITH THE SHORTWAVE WILL MOVE NE THROUGH CENTRAL
UPPER MI INTO THIS MORNING.

W WINDS WILL BE GUSTY TODAY...ESPECIALLY OVER EXPOSED LOCATIONS
ALONG THE KEWEENAW PENINSULA WHERE GUSTS TO 35 MPH ARE EXPECTED.
INLAND GUSTS ARE EXPECTED TO BE 20-25 MPH.

TODAY WILL BE CLOUDY...WITH W-E CLEARING SKIES LATE THIS EVENING
THROUGH TONIGHT. THE 500MB TROUGH WILL SHIFT THROUGH TODAY...ALSO
BRINGING AN 850MB THERMAL TROUGH WITH TEMPS OF 5-6C THROUGH THE CWA.
THE CLOUD COVER AND COLD AIRMASS WILL KEEP A FEW SPOTS OVER THE
INTERIOR W BELOW 60 DEGREES...BUT MOST LOCATIONS WILL SEE HIGHS IN
THE 60S. LOWS TONIGHT WILL BE COLDEST OVER THE INTERIOR W AS CLOUDS
CLEAR W-E WITH MIN TEMPS IN THE LOW TO MID 40S. ELSEWHERE...LOWS
WILL BE IN THE MID 40S TO MID 50S...WARMEST NEAR THE GREAT LAKE
SHORES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 350 PM EDT WED AUG 19 2015

MODELS SUGGEST A PROGRESSIVE PATTERN WILL PREVAIL INTO NEXT WEEK.
THE MID LEVEL LOW NOW OVER THE UPPER GREAT LAKES REGION WL LIFT NE
OF HUDSON BAY BY SATURDAY AS ANOTHER VIGOROUS TROUGH MOVES INTO THE
NRN PLAINS. THIS TROUGH WILL BRING ANOTHER ROUND OF SHOWERS TO THE
WRN LAKES FROM SAT NIGHT INTO SUN FOLLOWED BY GENERAL DRYING
CONDITIONS INTO THE FIRST HALF OF NEXT WEEK.

BEGINNING THU NIGHT...MID LEVEL AND SFC RIDGING BUILDING INTO THE
NRN LAKES WILL BRING DRYING WITH CLEARING SKIES. FAVORABLE
RADIATIONAL COOLING WILL ALLOW TEMPS TO FALL INTO THE MID AND UPPER
40S INLAND.

FRI INTO SAT...AS THE MID LEVEL TROUGH DIGS THROUGH THE NRN ROCKIES
INTO THE NRN PLAINS...SW FLOW WAA WILL DEVELOP INTO THE UPPER GREAT
LAKES. HIGHS GENERALLY WILL CLIMB BACK INTO THE UPPER 70S/LOWER 80S
FRI AND THE LOWER TO MID 80S SAT. ANY SHRA/TSRA ASSOCIATED WITH THE
FRONT MOVING INTO THE UPPER MS VALLEY SHOULD REMAIN WEST OF THE CWA
THROUGH SAT.

SAT NIGHT INTO SUN...THE FRONT ALONG WITH DEEP LAYER QVECTOR
CONVERGENCE ASSOCIATED WITH THE MID LEVEL TROUGH WILL SUPPORT A BAND
OF SHOWERS THAT WILL SPREAD INTO WRN UPPER MI SAT NIGHT AND THEN
ACROSS THE REST OF THE CWA THROUGH SUN WARRANTING A MENTION OF
LIKELY POPS. ALTHOUGH FCST MUCAPE VALUES ARE MINIMAL (LESS THAN 400
J/KG) AND GENERALLY CONFINED TO THE WEST HALF OF THE CWA...WILL
CONTINUE MENTION OF TSRA CHANCES GIVEN THE STRONG DYNAMICS AND
MOISTURE TRANSPORT.

MON-TUE...12Z MODELS TRENDING TOWARD THE DEVELOPMENT OF A CUT-OFF
LOW OVER NRN ONTARIO/UPPER GREAT LAKES REGION WHICH WOULD BRING THE
POTENTIAL FOR LINGERING LIGHT WRAP-AROUND SHRA INTO AT LEAST MON AND
PERHAPS EVEN TUE MORNING. BUILDING SFC RIDGE IN CONFLUENT FLOW AHEAD
OF ADVANCING MID-LVL RIDGE OVER THE NORTHERN PLAINS SHOULD BRING
DRYING TREND BY LATE TUE.

TUE NIGHT INTO WED...MODELS INDICATE AMPLIFIED MID-LVL RIDGE
BUILDING IN FROM THE NORTHERN PLAINS LEADING TO A PERIOD OF DRY
CONDITIONS. SFC RIDGE AXIS IN PLACE AND FAVORABLE RADIATIONAL
COOLING COULD LEAD TO CHILLY TEMPS TUE NIGHT...POSSIBLY 40S IN
TYPICAL COLD SPOT LOCATIONS. TEMPS SHOULD REBOUND CLOSER TO NORMAL
BY NEXT WEDNESDAY WITH RETURN S-SW FLOW IN ADVANCE OF ANOTHER TROUGH
MOVING INTO THE NORTHERN PLAINS AND ON THE BACKSIDE OF DEPARTING SFC
RIDGE.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 122 AM EDT THU AUG 20 2015

LOW PRES OVER NORTHERN LAKE SUPERIOR WILL CONTINUE LIFTING NE TODAY.
AS IT DOES SO...ABUNDANT LOW-LEVEL MOISTURE AND SCT -SHRA WRAPPING
AROUND THE LOW WILL SWING ACROSS THE AREA. AIDED BY UPSLOPE NW
WINDS...EXPECT LIFR CONDITIONS TO PREVAIL AT KIWD OVERNIGHT WITH
IFR AT KCMX...THOUGH SOME BRIEF PERIODS OF LIFR ARE ALSO POSSIBLE.
AT KSAW...MVFR CONDITIONS SHOULD PREVAIL OVERNIGHT. CIGS AT KSAW MAY
FALL INTO THE IFR RANGE AT TIMES DURING THE EARLY AND MID MORNING...
BUT WITH WIND HAVING MORE OF A DOWNSLOPE COMPONENT...LOW MVFR WILL
LIKELY PREVAIL. SLOW IMPROVEMENT IS EXPECTED AT KIWD/KCMX TODAY WITH
BOTH TERMINALS REACHING VFR EARLY THIS EVENING. KSAW WILL ALSO
IMPROVE TO VFR THIS EVENING. GUSTY WINDS ARE EXPECTED AT ALL
TERMINALS TODAY...STRONGEST AT KCMX WHERE GUSTS MAY REACH CLOSE TO
30KT.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 326 AM EDT THU AUG 20 2015

A DEEP LOW PRESSURE SYSTEM CURRENTLY FAR NORTHERN LAKE SUPERIOR WILL
LIFT INTO ONTARIO TODAY. 20-30KT WINDS ARE EXPECTED OVER MUCH OF THE
LAKE TODAY. WINDS WILL DIMINISH BELOW 20KT BY FRIDAY AS PRESSURE
GRADIENT DECREASES ACROSS THE AREA. THE WINDS WILL BEGIN TO INCREASE
ONCE AGAIN SATURDAY AHEAD OF THE NEXT COLD FRONT MOVING OUT OF THE
PLAINS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...VOSS
AVIATION...ROLFSON
MARINE...TITUS
Hazardous weather outlook, Aug 19, 4:54 PM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
454 PM EDT WED AUG 19 2015

MIZ001>007-009>014-084-085-201100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
454 PM EDT WED AUG 19 2015 /354 PM CDT WED AUG 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS EVENING MAINLY OVER THE
EAST HALF OF UPPER MICHIGAN. SOME THUNDERSTORMS MAY BE STRONG WITH
SMALL HAIL AND WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HAIL...WINDS
AND HEAVY RAIN. THE PUBLIC MAY PROVIDE REPORTS THROUGH FACEBOOK AND
TWITTER.

LSZ162-240>251-263>267-201100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
454 PM EDT WED AUG 19 2015 /354 PM CDT WED AUG 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-201100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
454 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A FEW SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

VOSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:17 PM EDTSmall Craft AdvisoryMQT25 hr

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.